Georgia, 2003

Hail and Damaging Winds in Georgia, May 11, 2003

May 11, 2003 · NWS CHS · 5 events in 3 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 11, 2:00 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, May 11, 2:00 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT SUN MAY 11 2003

A LINE OF ISOLATED TSTMS MOVING THROUGH THE MIDLANDS. SEVERE TSTM
WATCH BOX ISSUED BY SPC TO OUR WEST. POTENTIAL FOR TSTM ACTIVITY
WILL PERSIST INTO EVENING WITH RATHER UNSTABLE ATMOSPHERE IN PLACE
AND RESIDUAL BNDRIES MOVING TOWARDS THE AREA. SHOULD NOT SEE MUCH
COVERAGE OF TSTMS BUT STRONG WIND PROFILE MAY SUPPORT ISOLATED
SEVERE STORMS. GIVEN THE RATHER FRAGMENTED NATURE OF THE
ACTIVITY...SUSPECT IT WILL START TO LOSE ITS ENERGY A FEW HOURS
AFTER SUNSET.

COOLER AND DRIER CONDITIONS EXPECTED THE NEXT COUPLE OF DAYS. TEMPS
IN THE 80S WITH AFTN DEWPTS IN THE 40S. NEXT CHANCE AT PRECIP WILL
BE WED. HAVE NOT MADE MANY CHANGES IN EXTENDED PORTION OF FCST OTHER
THAN A FEW TWEAKS TO TEMP FCST.

FIRE WX...NO LUCK GETTING IN CONTACT WITH FORRESTRY OFFICIALS. WILL
WAIT A BIT LONGER TO DETERMINE FINAL RULING ON RED FLAG WARNING FOR
TOMORROW. RH VALUES WILL BE AROUND CRITICAL LEVELS AND WINDS SHOULD
BE AT LEAST GUSTING TO 20 MPH OR SO. AT THIS POINT WILL NOT GO WITH
RED FLAG WARNING UNLESS FORRESTRY OFFICIALS THINK OTHERWISE AFTER
PROVIDING UPDATED INPUT ON FUEL MOISTURES ETC.

MARINE...CDFNT WL MOVE THROUGH THE WATERS AFT 06Z MON TURNING WINDS
FROM SW TO W. WITH THE OFFSHORE COMPONENT SEAS WILL DIMINISH A
LITTLE OVERNIGHT. WLY FLOW WL CONTINUE THROUGH MIDWEEK WHEN WINDS WL
TURN MORE ONSHORE. A FEW SHRA/TSRA WL MOVE THROUGH THE WATERS
OVERNIGHT WITH MORE SCT SHRA/TSRA FOR THE LATTER HALF OF THE WEEK.

CHS   66  86  57  82 /  20   0   0   0
SAV   65  87  56  84 /  20   0   0   0
CHL   70  85  61  81 /  20   0   0   0
NBC   67  87  57  83 /  20   0   0   0
RBW   63  86  55  82 /  20   0   0   0
MHP   64  87  57  84 /  20   0   0   0

.CHS...
GA...NONE.
SC...WIND ADVISORY LAKE MOULTRIE TODAY.

SLF/SCW
Hazardous weather outlook, May 11, 5:00 AM EST, 12 hours 40 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
600 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
LATE TODAY AND EARLY TONIGHT ACROSS PARTS OF THE AREA. A COLD FRONT
APPROACHING THE APPALACHIANS LATE TODAY...AND STRONG WINDS IN THE
LOWER ATMOSPHERE MAY CAUSE A FEW STRONG OR SEVERE THUNDERSTORMS TO
DEVELOP AFTER 5 PM. THE MAIN WEATHER HAZARDS ARE GUSTY WINDS AND
DANGEROUS LIGHTNING STRIKES. PLEASE REFER TO THE LATEST SEVERE
WEATHER OUTLOOK FOR ADDITIONAL INFORMATION.

.LAKE WINDS...A WIND ADVISORY IS IN EFFECT TODAY FOR LAKE MOULTRIE.
SOUTHWEST WINDS WILL REACH NEAR 20 KNOTS...WITH GUSTS TO 25 KNOTS
LATE THIS MORNING AND THIS AFTERNOON. PLEASE REFER TO THE LATEST
RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR MINOR
FLOODING ALONG THE LOWER SANTEE RIVER AT JAMESTOWN....AND FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE IN
CHARLESTON...AND THE LATEST RIVER FORECAST ISSUED BY THE SOUTHEAST
RIVER FORECAST CENTER IN ATLANTA FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.FIRE WEATHER...DRY CONDITIONS ARE EXPECTED ACROSS MANY PARTS OF
SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA MONDAY AFTERNOON.
RELATIVE HUMIDITY LEVELS AWAY FROM THE COAST WILL DROP TO NEAR OR
LESS THAN 30 PERCENT. THESE LOW LEVELS AND WEST WINDS OF 15 TO 20
MPH ARE CAUSE FOR CONCERN FOR FIRE WEATHER INTERESTS. PLEASE REFER
TO THE LATEST FIRE WEATHER FORECAST FOR ADDITIONAL INFORMATION.
PLEASE CONTINUE TO MONITOR THE SITUATION IN THE EVENT A FIRE WEATHER
WATCH OR RED FLAG WARNING BECOMES NECESSARY.

.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY. PLEASE REFER TO THE LATEST RIVER FORECAST ISSUED BY THE
SOUTHEAST RIVER FORECAST CENTER IN ATLANTA FOR MORE SPECIFIC
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED TODAY OR
TONIGHT.

In the hours before

Special weather statement, May 11, 4:28 PM EST, 1 hour 12 minutes before
GAZ087-088-112200-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
528 PM EDT SUN MAY 11 2003

...STRONG THUNDERSTORMS WILL IMPACT JENKINS AND SCREVEN COUNTIES
THROUGH 600 PM EDT...

AT 528 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF ROGERS...OR ABOUT 15
MILES WEST OF MILLEN...MOVING EAST AT 50 MPH. THIS WILL AFFECT AREAS
IN AND AROUND THRIFT...BUTTS...ROGERS...PERKINS...FOUR
POINTS...MILLEN AND SCARBORO THROUGH 600 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, May 11, 5:17 PM EST, 23 minutes before
GAZ100-101-112245-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
617 PM EDT SUN MAY 11 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND BULLOCH
COUNTY THROUGH 645 PM EDT...

AT 617 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF JIMPS...OR ABOUT 8
MILES SOUTH OF STATESBORO...MOVING EAST AT 35 MPH. THIS WILL AFFECT
AREAS IN AND AROUND REGISTER...JIMPS...GEORGIA
SOUTHERN...SOMERSET...PRETORIA...NEVILS...EMIT AND GRIMSHAW THROUGH
645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY

The radar

The Charleston,SC radar (KCLX), 66 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
May 11, 5:40 PM EST
Where
Bulloch County, Brooklet
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.383, -81.667

Several trees were down.

Thunderstorm Wind, Effingham

When
May 11, 6:00 PM EST
Where
Effingham County, Guyton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.333, -81.383

Several trees and large limbs were down.

Hail, Effingham

When
May 11, 6:03 PM EST to 6:08 PM EST
Where
Effingham County, Guyton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.333, -81.383

Thunderstorm Wind, Effingham

When
May 11, 6:05 PM EST
Where
Effingham County, 10 mi SE of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.267, -81.200

A house was crushed when a large tree fell on it.

Thunderstorm Wind, Chatham

When
May 11, 6:35 PM EST
Where
Chatham County, 3 mi SE of Meinhard
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.150, -81.183

Large limbs and several trees were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361788, 5361789, 5361790, 5361791, 5361792.